Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Goodland, KS

May 20, 2012Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2012, 7:37 PM MDT for Yuma County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 7:37 PM MDT (01:37 UTC)
Expired
May 20, 2012, 8:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KGLD 210137
SVRGLD
COC125-210230-
/O.NEW.KGLD.SV.W.0027.120521T0137Z-120521T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 830 PM MDT

* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF BURDETT...OR 15 MILES WEST OF CLARKVILLE...AND
  WAS MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4006 10255 4001 10280 4035 10280 4036 10279
      4044 10279 4044 10278 4044 10271
TIME...MOT...LOC 0137Z 338DEG 21KT 4042 10288
WIND...HAIL 60MPH 1.25IN
$$

FOLTZ
3 follow-up statements
022 
WWUS53 KGLD 210151
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SUN MAY 20 2012

COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
751 PM MDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
YUMA COUNTY UNTIL 830 PM MDT...

AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONE
STAR...OR 12 MILES WEST OF CLARKVILLE...AND WAS MOVING SOUTH AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4006 10255 4001 10280 4035 10280 4036 10279
      4044 10279 4044 10278 4044 10271
TIME...MOT...LOC 0151Z 338DEG 21KT 4034 10284
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
579 
WWUS53 KGLD 210207
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SUN MAY 20 2012

COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
807 PM MDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
YUMA COUNTY UNTIL 830 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF LONE STAR...OR 10
MILES NORTHWEST OF YUMA...AND WAS MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO CAPABLE OF PRODUCING COPIOUS AMOUNTS OF HAIL UP 
TO THE SIZE OF NICKELS. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4039 10269 4006 10255 4001 10280 4035 10280
      4036 10279 4039 10279
TIME...MOT...LOC 0206Z 338DEG 21KT 4026 10280
WIND...HAIL 60MPH <.50IN
$$

FOLTZ
028 
WWUS53 KGLD 210215
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SUN MAY 20 2012

COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
815 PM MDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
YUMA COUNTY UNTIL 830 PM MDT...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF YUMA...AND WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PENNY TO 
NICKEL SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4039 10269 4006 10255 4001 10280 4035 10280
      4036 10279 4039 10279
TIME...MOT...LOC 0215Z 330DEG 20KT 4023 10278
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:36 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 20, 5:36 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN MAY 20 2012

.UPDATE...
ISSUED AT 524 PM MDT SUN MAY 20 2012

SENT EVENING UPDATE TO DECREASE CLOUD COVER AND REMOVE MENTION OF
THUNDERSTORMS OVER COLORADO AS DIURNAL CONVECTIVE PUFS ARE
EXPECTED TO DIMINISH AS THE SUN SETS AND VERY LIGHT SHOWERS ARE
DISSIPATING AS THEY MOVE OVER THE EASTERN COLORADO PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1238 PM MDT SUN MAY 20 2012

ONLY FORECAST CONCERN WILL BE THE POSSIBILITY OF ISOLATED
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING HOURS IN THE
WESTERN PARTS OF THE FORECAST AREA. UPPER RIDGING WILL BE DOMINANT
ALOFT...BUT WITH STRONG SURFACE HEATING ON THE HIGHER TERRAIN OF
COLORADO CONVECTIVE TEMPERATURES SHOULD BE REACHED. CUMULUS FIELD
ALREADY SHOWING UP ON VISIBLE SATELLITE THIS AFTERNOON IN
NORTHEAST COLORADO. 0-6KM MEAN WINDS ARE EAST AT AROUND 15KTS
SO ANYTHING THAT DEVELOPS COULD MAKE IT INTO THE WESTERN FORECAST
AREA BEFORE DISSIPATING WITH LOSS OF DAYTIME HEATING THIS EVENING.
THIS PATTERN IS REPEATED ON MONDAY AFTERNOON...BUT WITH A SUBTLE
EASTWARD SHIFT IN THE SURFACE INSTABILITY AXIS. INVERTED-V
SOUNDINGS BOTH DAYS SUGGEST GUSTY WINDS WILL BE POSSIBLE NEAR ANY
THUNDERSTORM WHICH DEVELOPS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 PM MDT SUN MAY 20 2012

THE RIDGE MOVES EAST FROM THE ROCKIES AND INTO THE PLAINS MONDAY
NIGHT/TUESDAY. THE RIDGE SHIFTS EAST TUESDAY NIGHT WITH WESTERLY
FLOW OVER THE PLAINS THROUGH WEDNESDAY NIGHT. SURFACE HIGH PRESSURE
WILL DRIFT EAST MONDAY NIGHT. A TROUGH WILL MOVE INTO EASTERN
COLORADO TUESDAY AND REMAIN THERE THROUGH WEDNESDAY.

PLAN TO ADD SLIGHT CHANCE POPS TO THE EASTERN COLORADO ZONES MONDAY
EVENING. THERE IS A BOUNDARY WEST OF THE FA AND THERE IS SOME WEAK
FORCING WITH CAPE OF AROUND 1000 J/KG SO CANNOT RULE OUT THE
POSSIBILITY OF THUNDERSTORMS MOVING INTO THE EASTERN COLORADO ZONES
DURING THE EVENING. PLAN TO REMOVE POPS TUESDAY AFTERNOON DUE TO
LACK OF MOISTURE. SOUNDINGS INDICATE A VERY DRY LAYER BELOW 550MB.
SUBSIDENCE AND LACK OF MOISTURE WILL KEEP POPS NIL TUESDAY NIGHT.
THERE IS SOME FORCING NOTED NEAR A TROUGH IN EASTERN COLORADO
WEDNESDAY AFTERNOON SO HAVE KEPT SLIGHT CHANCE/CHANCE POPS IN THE
NORTHWEST FA.

MIN TEMPERATURES WILL VARY FROM THE MID 50S MONDAY NIGHT TO THE
UPPER 50S/LOWER 60S TUESDAY NIGHT. MAX TEMPERATURES WILL RISE TO
NEAR RECORD TUESDAY AND THEN COOL TO THE MID 80S WEDNESDAY.

FOR WEDNESDAY NIGHT THROUGH SUNDAY...SOUTHWEST FLOW CONTINUES ACROSS
THE CENTRAL THROUGH THIS PART OF THE FORECAST WITH A TROUGH OVER THE
NORTHWEST CONUS. THIS TROUGH WILL SHIFT EAST FRIDAY WHILE ANOTHER
TROUGH DIGS SOUTH ALONG THE WEST COAST AND THEN LIFTS NORTHEAST INTO
THE NORTHERN ROCKIES SATURDAY/SUNDAY. SURFACE LOW PRESSURE WILL MOVE
EAST ACROSS KANSAS WEDNESDAY NIGHT. ANOTHER AREA OF LOW PRESSURE
WILL MOVE INTO SOUTHEAST COLORADO THURSDAY AND THEN MOVE SOUTH INTO
THE TEXAS PANHANDLE THURSDAY NIGHT. HIGH PRESSURE WILL BUILD INTO
NORTHWEST KANSAS FRIDAY THROUGH SATURDAY. THIS AREA OF HIGH PRESSURE
WILL DRIFT EAST SUNDAY WITH LOW PRESSURE MOVING INTO EASTERN
COLORADO.

NUMEROUS SHORTWAVES MOVING THROUGH THE SOUTHWESTERLY FLOW WILL BRING
AT LEAST A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS EVERY DAY EXCEPT
FRIDAY WITH SUBSIDENCE OVER THE REGION. MAX TEMPERATURES WILL RANGE
FROM THE LOW/MID 80S TO THE UPPER 80S BY SUNDAY. MIN TEMPERATURES
WILL VARY FROM THE LOWER 50S IN EASTERN COLORADO TO THE MID 60S IN
THE EASTERN FA BY FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 524 PM MDT SUN MAY 20 2012

VFR CONDITIONS THROUGH THE TAF PERIOD AT MCK AND GLD WITH ONLY A
FEW CLOUDS AND SOUTH WINDS INCREASING AFTER 12Z MONDAY AS A
SURFACE TROUGH BEGINS TO DEEPEN ALONG THE FRONT RANGE.

&&

.FIRE WEATHER...
ISSUED AT 228 PM MDT SUN MAY 20 2012

RELATIVE HUMIDITY VALUES DROP TO AROUND 15 PERCENT TUESDAY
AFTERNOON IN EASTERN COLORADO BUT WIND GUSTS ARE ONLY ABOUT 20
MPH. FURTHERMORE FUELS SHOULD BE AS GREEN AS THEY NORMALLY GET IN
SPRING ACROSS THE AREA. DO NOT SEE A NEED FOR ANY HIGHLIGHT
ESPECIALLY SINCE WINDS/RH ARE MARGINAL FOR ONLY A FEW HOURS AND
FUELS ARE GREEN.

&&

.CLIMATE...
ISSUED AT 228 PM MDT SUN MAY 20 2012

RECORD HIGH TEMPERATURES FOR TUESDAY MAY 22 INCLUDE

GOODLAND.....97 (1939)
HILL CITY....96 (2004)
MCCOOK.......97 (1964)
BURLINGTON...95 (1939)
YUMA.........95
TRIBUNE......100
COLBY........98

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...024
LONG TERM...FS
AVIATION...LOCKHART
FIRE WEATHER...FS
CLIMATE...FS
Hazardous weather outlook, May 20, 9:41 AM MDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MDT SUN MAY 20 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
941 AM MDT SUN MAY 20 2012 /1041 AM CDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE IN NORTHEAST COLORADO THIS
AFTERNOON. STRONG AND GUSTY WINDS ARE POSSIBLE NEAR ANY
THUNDERSTORM WHICH DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM TEMPERATURES IN THE 90S WILL COMBINE WITH RELATIVE
HUMIDITY VALUES BELOW 20 PERCENT AND GUSTY SOUTH TO SOUTHWEST
WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS TUESDAY
AFTERNOON FOR LOCATIONS GENERALLY WEST OF A LINE FROM BENKELMAN
NEBRASKA TO COLBY AND RUSSELL SPRINGS KANSAS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON. THE
PRIMARY THREAT WILL BE STRONG AND GUSTY WINDS.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT AND FRIDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:29 PM MDTSevere Thunderstorm WarningGLDYuma31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.